Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

January 16, 1997Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 16, 1997, 9:07 AM EST for Dare County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 1997, 9:07 AM EST (14:07 UTC)
Expired
Jan 16, 1997, 9:30 AM EST
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 16, 4:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS01 KMHX 161408 RRA
SVRMHX
NCC055-161430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
907 AM EST THU JAN 16 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHERN OUTER BANKS IN DARE COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 906 AM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM
OVER THE NORTHERN PAMLICO SOUND JUST NORTHEAST OF STUMPY POINT.
THE STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL PASS OVER AREAS
FROM OREGON INLET TO WANCHESE BEFORE 930 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
RVT/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:35 PM EST, 12 hours 32 minutes earlier.

Area forecast discussion, Jan 15, 8:35 PM EST, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EST WED JAN 15 1997

RDU: NO CHANGES.

CWF: CURRENT FCST ON TRACK WITH GALES NRN WTRS AND STRONG SCA FOR
SRN WTRS AND SOUNDS.  MID SHIFT WILL HAVE TIME TO ADJUST GALES
FURTHER S IF NEED BE.  WILL BE A BRIEF LULL THU AFTN AFTER PACIFIC
FRONT CROSSES WATERS THEN ANOTHER GALE THU NIGHT-ERLY FRI WITH
STRONG CAA FOLLOWG ARCTIC FRONT.

DISC: TEMPS ACROSS THE E HAVE FALLEN LIKE A ROCK THIS EVENG UNDER PC
SKIES AS WINDS HAVE DECOUPLED...FOR THE MOMENT.  00Z MHX SOUNDG HAD
PLENTY OF WARM AIR JUST OFF THE SFC JUST WAITING TO MIXED DOWN AS
LOV LVL JET CROSSES AREA AFTER MIDNIGHT.  LOOKS LIKE WARM
FRONTOGENESIS OCCURRING FROM SC TO WSTRN TN AND EXTENDING E OVR THE
GULF STREAM AS TEMPS AT DSNL AND FPSN HAVE RISEN TO NEAR 60 DEGREES
AS WINDS COME AROUND TO THE S.

MAIN FCST QUESTION IS WILL THERE BE ENUF MOIST/INSTAB FOR SVR TSTMS
ERLY THU?  00Z MHX SOUNDG WAS VERY DRY AND IT WOULD TAKE
CONSIDERABLE MOISTENING TO GET L.I. BELOW ZERO IN TIME TO INTERACT
WITH VERY FVBRL THERMODYAMICS FCST OVER THE REGION BY 12Z THU.  WILL
BE A CLOSE CALL.  NONETHELESS...WITH AGESTROPHIC CIRCULATION
PRODUCING SIG DIV ALOFT AND LOW LVL JET OF 50-60 KTS STILL THINK
TSTMS A GOOD BET.  CURRENT FCST HANDLES EXPECTED TRENDS WELL.

.MHX...GALE WARNING N OF CAPE LOOKOUT.
       SCA CAPE LOOKOUT S.
       SCA SOUNDS.

JME

In the hours before

Special weather statement, Jan 16, 8:00 AM EST, 1 hour 7 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-044-046-
045-103-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
800 AM EST THU JAN 16 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
EASTERN NORTH CAROLINA UNTIL 10 AM...

...COUNTIES NO LONGER IN THE WATCH INCLUDE PITT...GREENE...MARTIN...
LENOIR...AND DUPLIN...

AT 757 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW
LINE OF SHOWERS AND A FEW THUNDERSTORMS ADVANCING RAPIDLY EAST THROUGH
THE COASTAL COUNTIES. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER
THIS MORNING...BUT THERE REMAINS A POTENTIAL FOR DAMAGING WIND GUSTS
EAST OF A LINE FROM PLYMOUTH SOUTH TO JACKSONVILLE.

THE LINE OF SHOWERS AND STORMS HAS A HISTORY OF PRODUCING WIND GUSTS
TO 45 MPH AND BRIEF TORRENTIAL RAINFALL WITH UP 3/4 INCH IN A SHORT
PERIOD OF TIME. PERSONS FROM EASTERN CARTERET COUNTY NORTH ACROSS
THE COUNTIES ADJACENT TO THE ALBEMARLE AND PAMICO SOUNDS INCLUDING THE
OUTER BANKS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
PRIOR TO 10 AM.

LISTEN TO YOUR LOCAL MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

RVT
Special weather statement, Jan 16, 8:01 AM EST, 1 hour 6 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-044-046-
045-103-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
800 AM EST THU JAN 16 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
EASTERN NORTH CAROLINA UNTIL 10 AM...

...COUNTIES NO LONGER IN THE WATCH INCLUDE PITT...GREENE...MARTIN...
LENOIR...AND DUPLIN...

AT 757 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW
LINE OF SHOWERS AND A FEW THUNDERSTORMS ADVANCING RAPIDLY EAST THROUGH
THE COASTAL COUNTIES. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER
THIS MORNING...BUT THERE REMAINS A POTENTIAL FOR DAMAGING WIND GUSTS
EAST OF A LINE FROM PLYMOUTH SOUTH TO JACKSONVILLE.

THE LINE OF SHOWERS AND STORMS HAS A HISTORY OF PRODUCING WIND GUSTS
TO 45 MPH AND BRIEF TORRENTIAL RAINFALL WITH UP 3/4 INCH IN A SHORT
PERIOD OF TIME. PERSONS FROM EASTERN CARTERET COUNTY NORTH ACROSS
THE COUNTIES ADJACENT TO THE ALBEMARLE ^AND PAMICO SOUNDS INCLUDING THE
OUTER BANKS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
PRIOR TO 10 AM.

LISTEN TO YOUR LOCAL MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

RVT
Special weather statement, Jan 16, 9:04 AM EST, 3 minutes before
NCZ080-095-093-047-081-092-104-098-094-046-045-103-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
904 AM EST THU JAN 16 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OUTER
BANKS...

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER
OF EASTERN NORTH CAROLINA...

AT 9 AM WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY MOVING
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM OCROCOKE NORTH
THROUGH THE PAMLICO SOUND TO WEST OF MANTEO. A WEATHER SPOTTER
REPORTED A WIND GUST TO 52 MPH IN OCRACOKE ON THE SOUTHERN OUTER
BANKS AT 850 AM.

PERSONS ON THE OUTER BANKS FROM HATTERAS INLET NORTH TO DUCK SHOULD
REMAIN ALERT FOR GUSTY WINDS TO 45 OR 50 MPH AND BRIEF TORRENTIAL
DOWNPOURS AS THE LINE OF SHOWERS AND STORMS MOVE THROUGH PRIOR TO
10 AM.

THE SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF EASTERN NORTH
CAROLINA HAS BEEN CANCELLED.

RVT

&
Special weather statement, Jan 16, 9:05 AM EST, 2 minutes before
NCZ080-095-093-047-081-092-104-098-094-046-045-103-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
904 AM EST THU JAN 16 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OUTER
BANKS...

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER
OF EASTERN NORTH CAROLINA...

AT 9 AM WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY MOVING
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM OCROCOKE NORTH
THROUGH THE PAMLICO SOUND TO WEST OF MANTEO. A WEATHER SPOTTER
REPORTED A WIND GUST TO 52 MPH IN OCRACOKE ON THE SOUTHERN OUTER
BANKS AT 850 AM.

PERSONS ON THE OUTER BANKS FROM HATTERAS INLET NORTH TO DUCK SHOULD
REMAIN ALERT FOR GUSTY WINDS TO 45 OR 50 MPH AND BRIEF TORRENTIAL
DOWNPOURS AS THE LINE OF SHOWERS AND STORMS MOVE THROUGH PRIOR TO
10 AM.

THE SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF EASTERN NORTH
CAROLINA HAS BEEN CANCELLED.

RVT

&

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:13 AM ESTSevere Thunderstorm WarningMHXGreene47 min
Jan 16, 6:28 AM ESTSevere Thunderstorm WarningMHXPitt32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.